Alert archive / Indiana / Special Weather Statements in 2018
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 20, 2018, 1:45 PM EDT for Clinton County, Howard County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 1:45 PM EDT (17:45 UTC)
- Expired
- Aug 20, 2018, 2:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
Counties Clinton County, IN, Howard County, IN
The radar
The Indianapolis radar (KIND), 85 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 1:57 PM EDT | TSTM WND DMG | 3 Ssw Burlington, IN | BARN ROOF TORN OFF, MULTIPLE LARGE TREES DOWN, POWER LINE DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
615
WWUS83 KIND 201745
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
145 PM EDT MON AUG 20 2018
INZ021-030-031-201830-
Howard IN-Clinton IN-Carroll IN-
145 PM EDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL...CLINTON AND
WESTERN HOWARD COUNTIES UNTIL 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Kokomo, Frankfort, Flora, Rossville, Russiaville, Camden, Burlington
and Michigantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is the main threat with this storm. Rainfall
rates up to 4 inches per hour and rainfall totals approaching 2
inches in some areas may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 4056 8637 4056 8604 4040 8618 4040 8624
4032 8624 4020 8633 4030 8665 4069 8652
4069 8637
TIME...MOT...LOC 1745Z 206DEG 34KT 4032 8640
$$
AW/DTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:35 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 20, 1:35 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 135 PM EDT Mon Aug 20 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 310 AM EDT Mon Aug 20 2018 A low pressure system will bring showers and some thunderstorms to central Indiana today & Tuesday. High pressure will then bring dry and cooler conditions mid-week, but rain chances will return to parts of the area for the weekend as warm and humid conditions return. && .NEAR TERM /Rest of Today/... Issued at 945 AM EDT Mon Aug 20 2018 With models handling the morning convection very poorly, had to make fail significant changes to late morning and early afternoon POPs. The convection across Illinois this morning fell apart as it approached the IL/IN boundary. Thus, dropped POPs across the SE portions of the state. Skies will continue to be mostly cloudy to cloudy today with the best chances for widespread rain and thunderstorms later this evening. Relevant portions of previous discussion follows... Isentropic lift will increase this morning ahead of a warm front associated with the low pressure system to the west. 850mb flow will increase and will pump more moisture into the area. The next round of forcing looks to remain just west of the area before 00Z, so will hold off on higher PoPs until the Tonight period. A decent amount of uncertainty exists on how much if any clearing occurs in the warm sector this afternoon. This will have an impact on high tempertures as well as how much instability builds. This leads to lower confidence in the threat for severe storms today. The Storm Prediction Center's Marginal Risk for much of the area looks reasonable given this setup. Precipitable water values will be high today, so locally heavy rain will be a threat as well. Given the uncertainty in cloud cover this afternoon, stuck with the model blend for high temperatures. && .SHORT TERM...(Tonight through Wednesday night) Issued at 310 AM EDT Mon Aug 20 2018 Models are close enough that the model blend initialization was accepted for most items. Another round of forcing moves in this evening and will likely generate another band of convection. Will go likely PoPs across the forecast area as this forcing works its way east into the early overnight hours. The actual cold front moves in late tonight, and this could bring more convection. Thus will continue with likely PoPs for much of the area overnight, diminishing late. As mentioned in the near term section, the amount of instability will be in question this evening. If enough builds, severe storms will remain possible this evening, mainly across the western half of the area. Locally heavy rain will remain a threat with the high moisture content of the atmosphere. An upper trough will remain across the area on Tuesday, so continued with mainly chance PoPs across the area. Kept some lingering shower chances across parts of the area Tuesday night as the system exits. High pressure will then build in and provide dry and cooler conditions Wednesday. && .LONG TERM /Thursday through Sunday Night/... Issued at 335 AM EDT Mon Aug 20 2018 High pressure centered over the Lower Midwest will keep conditions dry from Thursday through Friday morning, which is a little longer than previous model runs. Then shower and thunderstorm chances will increase from the northwest on Friday afternoon as an upper low enters the Upper Midwest. The highest chances for showers and thunderstorms will be on Friday night when forcing is the best with this disturbance. After that, just low chances for periodic showers and thunderstorms can be expected for the remainder of the weekend as weak waves rotate around a ridge of high pressure to the south. Meanwhile, temperatures through the period will start out below normal for Thursday and Friday, increasing back into the mid 80s to upper 80s by Saturday and Sunday. Overnight lows in the mid to upper 50s on Thursday night will also rebound back into the 60s through the end of the extended period. && .AVIATION /Discussion for 201800z TAFs/... Issued at 128 PM EDT Mon Aug 20 2018 Brief MVFR with current showers and storms moving NE through TAF sites becomes VFR in warm sector as winds swing from SE to south and get a bit gusty. Widely scattered convection in warm sector into this evening dies by sunset. A line of showers and storms just now developing in SC MO will expand and impact the TAF sites between 210400z and 210900z. Once this line passes through decks lower to MVFR then IFR by 210900z most areas before eventually rising back to MVFR by midday Tuesday. Winds will become south at or above 10 knots and somewhat gusty this afternoon as peaks of sun mix down stronger winds from aloft. Stabilization by sundown will end gustiness and drop wind speeds below 10 knots as south winds become southwest then west. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50/White SHORT TERM...50 LONG TERM....TDUD AVIATION...Tucek
Hazardous weather outlook, Aug 20, 4:13 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 413 AM EDT Mon Aug 20 2018 INZ021-028>031-035>049-051>057-060>065-067>072-210815- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 413 AM EDT Mon Aug 20 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered thunderstorms will be around. Isolated strong to severe storms are possible, mainly west of US 31. Hazards: Damaging winds, heavy rain, localized flooding, and lightning. Timing: Highest chances for severe storms will be this afternoon and evening. Heavy rain and lightning are possible any time. Discussion: A low pressure system will bring showers and some thunderstorms to central Indiana today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms are possible Tuesday. More storms are possible across all or parts of central Indiana from Friday night through Sunday. Lightning is a threat with any thunderstorm. Discussion: A cold front will move through on Tuesday. Warm and humid air will return for the weekend, bringing the threat for some thunderstorms with it. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out this afternoon and evening. Spotters are encouraged to report any heavy rain, flooding, or strong winds observed. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 20, 11:59 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 AM EDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HEAVY RAIN 2 SW TURKEY RUN STATE P 39.87N 87.25W
08/20/2018 M0.75 INCH PARKE IN TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 5
MINUTES.
&&
AWLocal storm report, Aug 20, 1:10 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HEAVY RAIN CRAWFORDSVILLE 40.04N 86.90W
08/20/2018 M1.62 INCH MONTGOMERY IN EMERGENCY MNGR
THE DURATION OF THE HEAVY RAIN EVENT WAS 15
MINUTES.
&&
AWSpecial weather statement, Aug 20, 1:16 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Indianapolis IN 116 PM EDT MON AUG 20 2018 INZ029-030-036-037-201745- Montgomery IN-Clinton IN-Boone IN-Tippecanoe IN- 116 PM EDT MON AUG 20 2018 ...SPECIAL WEATHER STATEMENT... At 113 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Frankfort, moving northeast at 30 mph. Winds in excess of 30 mph will be possible with this storm. Torrential rainfall is also occurring. Locations impacted include... Frankfort, Rossville, Thorntown, Mulberry, Colfax, Clarks Hill and Michigantown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is the main threat with this storm. Rainfall rates up to 4 inches per hour and rainfall totals approaching 2 inches in some areas may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4037 8624 4002 8663 4019 8682 4043 8667 TIME...MOT...LOC 1713Z 205DEG 30KT 4020 8661 DRT
Special weather statement, Aug 20, 1:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
145 PM EDT MON AUG 20 2018
INZ021-030-031-201830-
Howard IN-Clinton IN-Carroll IN-
145 PM EDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL...CLINTON AND
WESTERN HOWARD COUNTIES UNTIL 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Kokomo, Frankfort, Flora, Rossville, Russiaville, Camden, Burlington
and Michigantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is the main threat with this storm. Rainfall
rates up to 4 inches per hour and rainfall totals approaching 2
inches in some areas may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 4056 8637 4056 8604 4040 8618 4040 8624
4032 8624 4020 8633 4030 8665 4069 8652
4069 8637
TIME...MOT...LOC 1745Z 206DEG 34KT 4032 8640
AW/DTThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:16 PM EDT | Special Weather Statement | IND | Clinton | 29 min |
| Aug 20, 1:57 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 33 min |
| Aug 20, 2:57 PM EDT | Special Weather Statement | IND | Hamilton, Madison | 48 min |
| Aug 20, 7:18 PM EDT | Areal Flood Advisory | IND | Howard | 117 min |
Nearby
Special Weather Statements in Indiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.